Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 28, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 11, 2001, 4:11 PM CDT for Todd County, Kentucky. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 11, 2001, 4:11 PM CDT (21:11 UTC)
- Expired
- May 11, 2001, 4:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Todd County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:20 PM CDT | Hail 0.75 | Elkton, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 112112 SVRPAH KYC219-112145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 411 PM CDT FRI MAY 11 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TODD COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 445 PM CDT * AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF ELKTON...MOVING EAST AT 15 MPH. THIS STORM IS ON A TRACK TO AFFECT THE SHARON GROVE...PEA RIDGE...AND CLAYMORE COMMUNITIES. STRONG DAMAGING WIND AND LARGE HAIL IS LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LAT...LON 3701 8727 3668 8732 3668 8709 3701 8707 $$ DH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:00 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 11, 2:00 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT FRI MAY 11 2001 COMPLEX ARRAY OF PARAMETERS TO TRACK THAT MAY INFLUENCE PAHS 1ST PERIOD WX. ONE ITEM OF CONCERN IS ONGOING SEMO CONVECTION...WITH LATEST IR TRENDS SHOWING TOPS STARTING TO COOL OUT OF WHAT WAS OTHERWISE THIS AM WARM TOPPED CONVECTION. THIS EVOLUTION WAS OCCURRING/LIKELY AIDED BY NE AR VORT MAX THAT IS MOVING EAST...BUT IT IS FORECAST TO SHEAR OUT WITHIN DIFLUENT 1000-500MB THICKNESS FIELD. EFFECTS OF THIS DIFLUENCE SEEN MOST DRAMATICALLY BY SW FEED OF COOLING TOPS FM MAIN BODY OF CONVECTION OVER SW MO/NW AR. ONE EFFECT OF EARLY PM SEMO CONVECTION COULD BE TO NEUTRALIZE DEVELOPMENT OF MODERATELY UNSTABLE STORM ENVIRONMENT OVER SEMO/FAR WKY. MAIN AREA OF CONCERN TONIGHT THEN BECOMES NRN/ERN PTNS FA...WHERE VIGOROUS SHORT WAVE UPSTREAM WILL DRIVE COLD FRONT ACROSS FA LATE THIS PM/EARLY THIS EVENING. BASED ON LATEST VISIBLE SATELLITE TRENDS...IT APPEARS THIS IS ALSO THE AREA WHERE BEST LOW LAYER DESTABILIZATION WL OCCUR...SO WL LIKELY GO WITH HIGHEST POPS THERE...TAPERING OFF TO LOWER CHC SOUTH AND WEST. ITS ALSO WHERE OUR HIGHEST CONCERN FOR SVR THREAT WL BE...THOUGH ENTIRE CWA IS JUSTIFIABLY IN SLGT RISK. ETA/AVN HAVE BEEN SYNCHRONIZING LAST COUPLE OF RUNS AND APPEAR TO BE IN GENERAL AGREEMENT NOW...WITH FROPA THRU JUST ABOUT ENTIRE FA BY 06Z. SOME CONCERN HERE AS BOTH MODELS NOW HINT AT BREAKING OFF PRIMARY MRH FIELDS TO OUR NORTH AND SOUTH...A CLIMATOLOGICALLY RATHER FREQUENT OCCURRENCE. HOWEVER WITH APPROACHING COLD FRONT ENCOUNTERING L-M60S SURFACE TDS IN MODERATELY UNSTABLE AIRMASS...AM INCLINED TO LEAVE POPS AS IS AND NOT DOWNGRADE GOING NOS...AS NUMERICAL GUIDANCE IS STARTING TO SUGGEST. AFTER FROPA WX PICTURE IS FAIRLY STRAIGHT-FORWARD WITH SURFACE HIGH BUILDING OVERHEAD PROVIDING COOL/DRY WEEKEND. SUSPECT THAT DEVELOPMENT OF NW FLOW ALOFT WL YIELD A FEW MORE CLOUDS THAN PERHAPS MODELS ARE SUGGESTING INTO EXTENDED PTN OF FORECAST...BUT NOT ENOUGH FOR ANY POP...AT LEAST TIL SURFACE HIGH SHIFTS EAST AND NEXT FRONT COMES INTO PLAY TUE. AVN BASED GUIDANCE CONTINUES WITH COOLER APPROACH TO POST COLD FRONTAL TEMPS AND TYPICALLY HANDLES THAT SCENARIO BETTER THAN FWC...WHICH HAS BEEN GOING FCST STRATEGY AND WELL CONTINUE. .PAH...NONE. DH
In the hours before
Special weather statement, May 11, 10:40 AM CDT, 5 hours 31 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111900- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1040 AM CDT FRI MAY 11 2001 THIS THUNDERSTORM OUTLOOK COVERS THE REGION OF SOUTHEAST MISSOURI... SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. IT IS VALID UNTIL 600 AM SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE THIS AFTERNOON AND EVENING. A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON...AND MOVE THROUGH THE REGION THIS EVENING. WHILE THERE MAY BE A FEW STORMS THAT DEVELOP OUT AHEAD OF THE FRONT...MOST THUNDERSTORM DEVELOPMENT WILL ACCOMPANY THE FRONT ITSELF. THEREFORE THE BEST CHANCE FOR STORMS...INCLUDING SEVERE WEATHER...WILL BE BETWEEN ROUGHLY 300 PM AND 1000 PM. THE ENVIRONMENT THE FRONT ENCOUNTERS IS FORECAST TO BECOME MODERATELY UNSTABLE. WINDS ALOFT SUGGEST STORM DEVELOPMENT WILL BE PRIMARILY LINEAR...BUT ISOLATED STORMS MAY FORM ON BOUNDARIES THAT ARE DEVOID OF A MAIN LINE ORGANIZATION. LONG-LIVED ROTATING STORMS ARE NOT ANTICIPATED...ALTHOUGH THE POTENTIAL FOR AN ISOLATED STORM OR TWO TO HAVE ROTATION...PARTICULARLY WITH NUMEROUS OUTFLOW BOUNDARIES PRESENT...DOES EXIST. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE DAMAGING WIND AND HAIL. FORECAST STORM MOTION IS NORTHEAST AT 25 TO 30 MPH. LINE MOVEMENT WILL BE MORE TO THE EAST AT 15 TO 20 MPH. SPOTTERS SHOULD MONITOR NOAA RADIO AND MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS REQUESTED. DH
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.